Atormac
brintellex
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 2899  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (299 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   References

 Article Access Statistics
    Viewed8582    
    Printed151    
    Emailed5    
    PDF Downloaded74    
    Comments [Add]    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 2010  |  Volume : 58  |  Issue : 4  |  Page : 672-673

Gradual onset of dyskinesia induced by mirtazapine


Movement Disorders Center, Department of Neurology, St. Anne's University Hospital, Medical School of Masaryk University, Pekarska 53, 656 91 Brno, Czech Republic

Date of Acceptance21-Jul-2010
Date of Web Publication24-Aug-2010

Correspondence Address:
Marek Balaz
Movement Disorders Center, Department of Neurology, St. Anne's University Hospital, Medical School of Masaryk University, Pekarska 53, 656 91 Brno, Czech Republic

Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.68693

Rights and Permissions



How to cite this article:
Balaz M, Rektor I. Gradual onset of dyskinesia induced by mirtazapine. Neurol India 2010;58:672-3

How to cite this URL:
Balaz M, Rektor I. Gradual onset of dyskinesia induced by mirtazapine. Neurol India [serial online] 2010 [cited 2020 Jul 6];58:672-3. Available from: http://www.neurologyindia.com/text.asp?2010/58/4/672/68693


Sir,

Mirtazapine is a noradrenergic and specific serotonergic antidepressant (NaSSA) and is approved for the treatment of major depressive disorder and also has the potential to be of use in other psychiatric disorders. [1] Cases of acute onset dyskinesia, [2] dystonia, [3] and akathisia [4] have been reported with mirtazapine treatment. In this report, we present a patient who developed gradual onset of dyskinesia on mirtazapine.

A 76-year-old woman was diagnosed with depression and anxiety disorder in December 2006 and was put on clonazepam with a positive effect on anxiety symptoms; however she discontinued the medication. In September 2007, mirtazapine (15 mg/day) was added. On 26 October 2007, her general practitioner noted "flared" movements of her limbs. One month later, the patient noticed fidgeting finger movements and involuntary movement in her left lower limb. In February 2009, she was admitted to the neurology ward of a regional hospital for the evaluation of the movement disorder. Her previous medical history was unremarkable, and she had no family history of any neurological or psychiatric disorders. Extensive laboratory screening, including T1 and T2 magnetic resonance imaging, 99mTc-hexamethyl propylene-amine oxime single photon emission computed tomography (HMPAO SPECT), hematological and biochemical tests (including a blood smear for acanthocytes), and genetic testing for Huntington's disease, failed to provide any identifiable etiology. With tiapridal (600 mg/day) there was a mild improvement in the dyskinesia. After several months, the dose was tapered to 400 mg/day with no change in the patient's condition.

She was later referred to our Movement Disorders Center. The patient presented with repeated perioral and tongue dyskinesia and dyskinesia of the left lower limb. Movements were of moderate intensity, and the patient was aware of them. There were no other significant neurological findings. Mirtazapine was discontinued, and the patient was referred to her psychiatrist with a recommendation to change her antidepressant medication. After 2 months, the patient returned to our clinic with improvement in her symptoms: only mild perioral dyskinesia and no lower limb dyskinesia. The decrease in symptoms was gradual, with most of the improvement occurring in the first 2 weeks. The family member who accompanied the patient at both visits also noted a major improvement in the patient's physical state.

We believe this patient is probably the first case of gradual onset dyskinesia with mirtazapine treatment. Mirtazapine has been suggested for treating antipsychotic-induced akathisia. [5] Earlier reports [2],[4] and also our patient suggest that one should be observant while treating patients with mirtazapine for the development of dyskinesia or worsening of akathisia. We agree with Kumar et al. [6] that one should be aware that antidepressant medications can cause various movement disorders.

The possible mechanism for dyskinesia may be mediated by the 5-HT2 receptors. 5-HT2 antagonists have been shown to have some activity to promote motor function in states of reduced dopamine release. [7] Mirtazapine has been shown to be effective in treating resting tremor in patients with Parkinson's disease. [8] However, the exact mechanism of mirtazapine-induced dystonia seems to be unclear. [9] Mirtazapine could have a broader biochemical spectrum rather than a narrow effect on serotonin or it could also have binding sites in the basal ganglia output structures. [10]

 
  References Top

1.Croom KF, Perry CM, Plosker GL. Mirtazapine: A review of its use in major depression and other psychiatric disorders. CNS Drugs 2009;23:427-52.  Back to cited text no. 1  [PUBMED]  [FULLTEXT]  
2.Konitsiotis S, Pappa S, Mantas C, Mavreas V. Acute Reversible Dyskinesia Induced by Mirtazapine. Mov Disord 2005;20:771.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]  
3.Van den Bosch S, Bouckaert F, Peuskens J. Mirtazapine-induced dystonia in a patient with Alzheimer's disease. A case study. Dutch J Psychiatry 2006;2:153-7.  Back to cited text no. 3      
4.Girishchandra BG, Johnson L, Cresp RM, Orr KG. Mirtazapine induced akathisia. Med J Aust 2002;176:242.  Back to cited text no. 4  [PUBMED]  [FULLTEXT]  
5.Hieber R, Dellenbaugh T, Nelson LA. Role of mirtazapine in the treatment of antipsychotic-induced akathisia. Ann Pharmacother 2008;42:841-6.  Back to cited text no. 5  [PUBMED]  [FULLTEXT]  
6.Kumar R, Sachdev PS. Akathisia and second-generation antipsychotic drugs. Curr Opin Psychiatry 2009;22:293-9.  Back to cited text no. 6  [PUBMED]  [FULLTEXT]  
7.Nutt D. Mirtazapine pharmacology in relation to adverse effects. Acta Psychiatr Scand 1997;391:31-7.  Back to cited text no. 7      
8.Pact V, Giduz T. Mirtazapine treats resting tremor, essential tremor, and levodopa-induced dyskinesias. Neurology 1999;53:1154.  Back to cited text no. 8  [PUBMED]  [FULLTEXT]  
9.Lu R, Hurley AD, Gourley M. Dystonia induced by mirtazapine, J Clin Psychiatry 2002;63:452-3.  Back to cited text no. 9      
10.Alarcon F, Maldonado JC, Estrada G. Improvement of Movement Disorders with Mirtazapine: A Preliminary Open Trial Revista Ecuatoriana de Neurologνa 2003;12:7-9.  Back to cited text no. 10      




 

Top
Print this article  Email this article
Previous article Next article
Online since 20th March '04
Published by Wolters Kluwer - Medknow